Missouri, 2009

Flash Flooding in Missouri, April 27, 2009

April 27, 2009 · NWS SGF · 3 events in 3 counties and zones

A band of heavy rain became positioned across east central Kansas and west central Missouri. Three to four inches of rainfall caused flash flooding in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A band of heavy rain became positioned across east central Kansas and west central Missouri. Three to four inches of rainfall caused flash flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 27, 4:56 AM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Apr 27, 4:56 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 AM CDT MON APR 27 2009

...UPDATE TO AVIATION...

.UPDATE...

WENT AHEAD AND ISSUED A FLASH FLOOD WATCH FOR OUR SOUTHERN
COUNTIES TODAY AS SURFACE LOW OVER SOUTH CENTRAL KANSAS WILL MOVE
INTO NORTHEAST OKLAHOMA THIS AFTERNOON. SLOW MOVING COLD FRONT
REALLY DOES NOT MAKE IT THROUGH THE SOUTHEAST PORTIONS OF THE CWA
UNTIL TUESDAY MORNING. GFS SUGGESTING AS MUCH AS 3 INCHES COULD
FALL IN THE WATCH AREA ACROSS SOUTHWEST AND SOUTHERN MISSOURI
THROUGH THE EVENT. DOUBT THAT WILL HAPPEN...BUT WITH POSSIBILITY
OF TRAINING THUNDERSTORMS WITH THE SLOW MOVING FRONT...THOUGHT IT
WOULD BE PRUDENT TO HAVE SOMETHING OUT.

CLAYCOMB

&&

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH ONSET OF PRECIP AND SEVERE
THUNDERSTORM CHANCES TODAY...FOLLOWED BY PRECIP CHANCES THROUGH
THE WEEK.

CURRENTLY...1005MB SURFACE LOW SITUATED OVER SOUTHERN KANSAS THIS
MORNING...JUST SOUTH OF DODGE CITY. COLD FRONT EXTENDS NORTHEAST
TO CENTRAL MICHIGAN AND SOUTHWEST INTO WESTERN TEXAS. AREA
PROFILERS SHOWING LLVL JET HAS SHIFTED TO THE SOUTHWEST WITH
50-60KTS FLOWING FROM CENTRAL OKLAHOMA INTO SOUTHWEST MISSOURI.
925MB FRONT LOOKS TO BE SITUATED ACROSS EXTREME WESTERN IOWA...TO
HUTCHINSON KANSAS...BACK INTO THE TX/OK PANHANDLE AREA. UPPER
SHORTWAVE THAT WILL DRIVE THE SURFACE LOW EAST LATER TODAY
CURRENTLY OVER CENTRAL COLORADO MAKING SLOW EASTWARD MOVEMENT OVER
THE PAST 6 HOURS. ANOTHER SHORTWAVE JUST ABOUT TO COME ASHORE
ALONG THE SOUTHWEST OREGON COAST. DOWN ACROSS EASTERN TEXAS...
RICH DEW POINTS IN THE MID TO UPPER 60S EXISTS WITH UPPER 50S
ACROSS EASTERN OKLAHOMA. AHEAD OF THE FRONT...TEMPERATURES IN THE
UPPER 60S/LOW 70S...WHILE BEHIND THE FRONT...LOW 50S EXIST ACROSS
WESTERN KANSAS...WITH SNOW BEING REPORTED ACROSS COLORADO.

FOR TODAY...COLD FRONT ACTUALLY DOES NOT DRIVE INTO THE AREA UNTIL
THIS AFTERNOON AS IT MOVES INTO CENTRAL MISSOURI BY 00Z. SEVERE
THUNDERSTORM CHANCES IN QUESTION AS THIS MORNINGS CONVECTION AND
CLOUD COVER MAY STABILIZE THE ENVIRONMENT...AT LEAST FOR WESTERN
PORTIONS OF THE CWA. GFS SHOWING SURFACE LOW SITUATED NEAR THE
NORTHEAST OKLAHOMA/SOUTHWEST MISSOURI BORDER BY 00Z. WITH
SOUTHEAST WINDS AT 925MBS ACROSS SOUTHWEST MISSOURI...SAY FROM
BRANSON TO MOUNT VERNON TO JOPLIN...THIS MAY BE THE AREA THAT HAS
THE BEST POTENTIAL FOR SEVERE POTENTIAL INCLUDING TORNADOES AND
WILL HIT THIS AREA IN THIS MORNINGS HWO. THIS AREA IS ALSO GOING
TO SEE THE BEST CHANCE FOR HEAVY RAINFALL THIS AFTERNOON AND WILL
ISSUE A FLASH FLOOD WATCH HERE SHORTLY. HEAVY RAINFALL THEN SHIFTS
EASTWARD AS COLD FRONT DRIVES INTO EASTERN MISSOURI OVERNIGHT.

BY NOON TUESDAY...FRONT CLEARS OUR CWA WITH MAJORITY OF RAINFALL
OFF TO THE EAST AND SOUTH. FRONT STALLS OUT OVER NORTHERN ARKANSAS
TUESDAY AFTERNOON. LOOKS LIKE OUR COUNTIES IN CENTRAL MISSOURI
SHOULD STAY DRY THROUGH TUESDAY EVENING INTO WEDNESDAY BEFORE
FRONT BEGINS TO DRIVE NORTH WEDNESDAY EVENING AS ANOTHER SURFACE
LOW DEVELOPS IN RESPONSE TO THE SHORTWAVE JUST COMING ONSHORE
OREGON...MOVES INTO THE AREA. BY THURSDAY EVENING...GFS SHOWING
FAIRLY STRONG COLD FRONT MOVING INTO THE AREA FOR ANOTHER GOOD
RAIN EVENT FRIDAY MORNING AND AFTERNOON. ECMWF TENDS TO KEEP THE
FRONT DOWN OVER NORTHERN ARKANSAS DURING THIS SAME TIME. WILL TRY
TO GET BETTER TIMING ON THE EVENT AS MODELS COME MORE INTO AGREEMENT.

CLAYCOMB

&&

.AVIATION...

FOR THE 12Z TAFS...SCATTERED CONVECTION WILL CONTINUE OVER THE
FIRST COUPLE/FEW HOURS OF THE FORECAST PERIOD(MAINLY AT SGF). AS
FRONT MOVES INTO THE AREA LATER THIS AFTERNOON THE CHANCE OF
THUNDERSTORM REDEVELOPMENT WILL BE POSSIBLE. BEHIND THE FRONT WILL
SEE SOME STRATUS DEVELOP AFTER 03Z TONIGHT AND HAVE BROUGHT
CEILINGS INTO IFR CATEGORY AFTER 05Z TONIGHT.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MOZ082-088-090>098-
     101>106.

KS...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ101.

&&
Hazardous weather outlook, Apr 27, 12:05 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT MON APR 27 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
105 PM CDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE OF PING PONG BALLS...
  THUNDERSTORM DOWNBURST WINDS IN EXCESS OF 60 MPH...
  HEAVY RAINFALL LEADING TO FLASH FLOODING...
  ISOLATED TORNADOES...

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH MID
  EVENING.

  DISCUSSION:

  A BROKEN LINE OF THUNDERSTORMS WILL DEVELOP EARLY THIS
  AFTERNOON ACROSS EASTERN KANSAS AND OKLAHOMA ALONG AN
  ADVANCING COLD FRONT. THESE STORMS WILL THEN PUSH EAST ACROSS
  THE MISSOURI OZARKS FROM LATER THIS AFTERNOON THROUGH THE MID
  EVENING HOURS. ADDITIONAL THUNDERSTORMS WILL REMAIN POSSIBLE
  AHEAD OF THIS LINE INTO EARLY THIS EVENING. INSTABILITY AND
  WIND SHEAR WILL BE SUFFICIENT FOR STRONG TO SEVERE
  THUNDERSTORMS. THE MAIN THREATS WILL BE HAIL TO THE SIZE OF
  PING PONG BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. ALTHOUGH
  UNLIKELY...THERE IS A SMALL THREAT FOR ISOLATED TORNADOES
  ALONG AND SOUTH OF A GIRARD KANSAS TO URBANA TO VICHY MISSOURI
  LINE.

  IN ADDITION...HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE
  TO BE A THREAT ACROSS THE ENTIRE OUTLOOK AREA THROUGH THE
  REMAINDER OF THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE
  WEDNESDAY THROUGH FRIDAY AS THE FRONT STALLS OVER NORTHERN
  ARKANSAS AND THE FRONT WAVES BACK AND FORTH ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH MID EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Apr 27, 7:35 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 AM CDT MON APR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     FLASH FLOOD      4 NNW FORT SCOTT        37.89N 94.74W
04/27/2009                   BOURBON            KS   EMERGENCY MNGR

            WATER RUNNING OVER LOW WATER BRIDGE AT 205TH ST AND
            POPLAR RD.

&&

BARJENBRUCH
Local storm report, Apr 27, 7:45 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
845 AM CDT MON APR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     FLASH FLOOD      2 W FULTON              38.01N 94.76W
04/27/2009                   BOURBON            KS   EMERGENCY MNGR

            FLOOD WATERS OVER HIGHWAY 31 AT 195TH ROAD AND 165TH ROAD
            WEST OF FULTON.

&&

BARJENBRUCH
Local storm report, Apr 27, 7:47 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
847 AM CDT MON APR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     HEAVY RAIN       FORT SCOTT              37.84N 94.71W
04/27/2009  M2.39 INCH       BOURBON            KS   EMERGENCY MNGR

            2.39 INCHES MEASURED AND STILL RAINING.

&&

BARJENBRUCH
Local storm report, Apr 27, 11:29 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CDT MON APR 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      3 N XENIA               38.04N  94.99W
04/27/2009                   BOURBON            KS   EMERGENCY MNGR

            WATER RESCUE CONDUCTED NEAR INTERSECTION OF YALE ROAD
            AND 65TH STREET.

&&

JSS
Local storm report, Apr 27, 11:37 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1237 PM CDT MON APR 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1220 PM     FLASH FLOOD      2 E UNIONTOWN           37.85N  94.94W
04/27/2009                   BOURBON            KS   EMERGENCY MNGR

            LARGE AREA AROUND INTERSECTION OF 85TH AND MAPLE UNDER
            TWO FEET OF WATER.

&&

JSS

The radar

The Springfield radar (KSGF), 122 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
April 27, 12:18 PM CST to 2:00 PM CST
Where
Morgan County, 5.09 mi SW of Zwanzig to 4.93 mi SW of Zwanzig
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.284, -93.004

A section of Highway WW was flooded at its intersection with Big Buffalo Creek.

Flash Flood, Vernon

When
April 27, 1:00 PM CST to 3:00 PM CST
Where
Vernon County, 0.93 mi NNE of Stotesbury to 1.09 mi NNE of Stotesbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.983, -94.565

The Little Osage River flooded a section of Highway V north of Stotesbury.

Flash Flood, Benton

When
April 27, 1:19 PM CST to 3:30 PM CST
Where
Benton County, 2.13 mi SW of Brandon to 2.82 mi S of Brandon
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.500, -93.460

Flooding occurred along a few creeks in northwest Benton County. One fatality occurred when a rancher was checking on his cattle and was swept into a flooded creek.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Benton2009-04-2764MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159929, 159930, 159932.